≡ Menu

Key Points: Scene Safety and Force Protection in the Era of Ultra-Potent Opioids

Key Points from an article published in Issue 2, Volume 22 (2018) of the National Association of EMS Physician’s Journal: Prehospital Emergency Care regarding the safety concerns of first responders on scene of an Opioid Overdose.  This article focuses on the specific risks and dangers poised by inadvertent absorption of “ultra-potent opioids” during patient care.

Boldface


  • Anecdotal reports of first responders affected by accidental opioid exposure during patient care have not been confirmed by any evidence based authority.
  • Vigilant scene assessment, universal precautions and standard PPE are sufficient to protect first responders on standard overdose scenes.

Introduction


  • CDC: Overdose deaths have reached epidemic proportions in the US.
    • Fentanyl related deaths are surpassing heroin deaths.
  • DEA has identified 15 synthetic opioids, 9 of which were reported for the first time in 2016.

Fentanyl Pharmacology


  • Primarily injected or ingested through mucous membranes.
  • Absorption through the skin requires pharmaceutical mechanism to achieve meaningful systematic levels.
  • Small studies of occupational exposure have shown clinically insignificant levels of fentanyl during prolonged exposure.
    • Absorption is through the hands and distal forearms.
  • Carfentanil and other synthetic opioid data is lacking.
  • Rapid absorption of crystallized or powdered fentanyl is unlikely
  • Copious water and soap should  be used to clean suspected contamination.
    • Ethanol based hand sanitizers may cause increased transdermal absorption.
  • Incidental mucous membrane exposure is unlikely.

Prehospital Exposure


  • Two types of exposures for first responders.
    • Healthcare response to a presumed overdose.
    • Confiscation of drugs evidence as part of law enforcement activities

Scene Assessment


  • Scene assessment, specifically for drug evidence and paraphernalia is recommended.
  • Powdered or packaged drugs should not be handled or disrupted by responders.
    • Do not attempt to identify the substance by touching or tasting the materials.
  • If unidentified powder is found providers should exit the scene as soon as it is reasonably safe.
    • Powder without evidence of disruption or airborne particles should not prevent access, treatment and removal of victim.
  • Universal precautions (gloves, long sleeves, pants, particulate masks) should be utilized.
  • There is no published data regarding first responder safety.

Personal protective Equipment


  • Single pair of nitrile gloves are recommended to prevent absorption of fentanyl if there is no evidence of visible powder.
    • Multiple pairs of gloves are not necessary
    • Gloves should be removed and properly disposed of after contact with potential opioids.
  • Masks are not necessary for routine overdose care.
    • Medical care is not expected to result in airborne drug particles.
    • If masks are used a standard surgical mask should be sufficient, an N-95 is also effective at providing a more complete seal.
  • Clothing should provide an effective barrier to direct skin contact.
    • If clothing is contaminated it should cleaned with a disinfectant wipe applied by a gloved hand.
    • Contaminated clothing should be changed and laundered at the first opportunity.
  • Full body and face cover may be required in environments with significant risk of airborne particles (manufacturing plants, weaponized deployment, known disturbance of powder).
    • Victims should be removed and treated in a safe location.
    • Hazardous Materials Teams may be needed.
  • Disturbing powder or other substances on scene are to be avoided.
  • Ethanol based sanitizers should be avoided. (See above)

Patient Care Considerations


  • Naloxone is still the appropriate therapy.
  • Primary risk is respiratory depression.
    • Assisted ventilation should be initiated at the earliest opportunity and should not be delayed for naloxone delivery or while awaiting a naloxone response.
  • Ventilation devices will not result in secondary provider toxicity.
    • Any visible powder should be removed prior to ventilation
  • Cardiac monitoring, pulse oximetry and nasal capnography should be applied when available.

Provider Exposure


  • Plans should be in place to manage potential responder exposure.
    • Providers should work in pairs, assistance should be requested when necessary.
  • Documenting of drugs and drug paraphernalia on scene is valuable but no first responder should handle any materials.
Cite this article as: Scott Kostolni, EMT-P, "Key Points: Scene Safety and Force Protection in the Era of Ultra-Potent Opioids," from SickPatient.com, April 24, 2018, date accessed: December 15, 2018 http://sickpatient.com/key-points-scene-safety-and-force-protection-in-the-era-of-ultra-potent-opioids/

References and Resources


  1. Michael J. Lynch, Joe Suyama & Francis X. Guyette (2017) Scene Safety and Force Protection in the Era of Ultra-Potent Opioids, Prehospital Emergency Care, 22:2, 157-162, DOI: 10.1080/10903127.2017.1367446

Comments on this entry are closed.